Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 97, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2002, 12:56 AM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2002, 12:56 AM CDT (05:56 UTC)
- Expired
- Jul 18, 2002, 2:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1394 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
262 WUUS53 KBIS 180556 SVRBIS NDC043-093-180700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1254 AM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA WESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 200 AM CDT * AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 25 MILES WEST OF JAMESTOWN TO 68 MILES WEST OF JAMESTOWN...OR FROM 25 MILES WEST OF JAMESTOWN TO 45 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MEDINA AT 100 AM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4678 9955 4729 10012 4730 9913 4678 9852 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM CDT, 10 hours 41 minutes earlier.
Area forecast discussion, Jul 17, 2:15 PM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT WED JUL 17 2002 FORECAST CHALLANGES TODAY INVOLVE PRECIPITSTION AND TEMPERATURES. SFC FRONTAL BOUNDARY LYING ACROSS NORTHERN SOUTH DAKOTA WILL REMAIN IN THE VICINITY FOR THE NEXT 48 HOURS. THIS FRONT WILL SERVE AS A LIFTING SURFACE IN A WARM ADVECTION PATTERN. SO CURRENT CHALLANGE WILL BE TO IDENTIFY NEXT LOW LEVEL WARM ADVECTION FEATURE TO SET OFF THUNDERSTORM CLUSTER. CURRENT CLOUD LINE ACROSS SOUTHERN NORTH DAKOTA APPEARS TO IDENTIFY LIFTING CONDENSATION LEVEL NORTH OF THE FRONTAL BOUNDAY...BUT THERE APPEARS TO BE A CAP ABOVE THIS LEVEL DUE TO THIS MORNINGS MCS. WITH TIME...EXPECT VERTICAL MOTION TO EAT AWAY AT THE CAP AND MESO ETA INDICATES CAPES OF 1500 OR SO THIS EVENING. WILL GO WITH ANOTHER MCS TYPE THUNDERSTORM SYSTEM...WITH INITITIATION SOMEWHERE IN SERN MONTANA OR SOUTHWETSERN NORTH DAKOTA. SO WILL PUT HIGHER POPS SOUTH AND LOW NORTH. LEFTOVER MCS SHOWERS SHOULD EXIT THE THE REGION TOMORROW MORNING...AND FRONTAL BOUNMDARY SHOULD MOVE FARTHER SOUTH THURSDAY/THURSDAY NIGHT. THIS WILL LIMIT ANY PRECIP CHANCE TO SOUTHERN PART OF CWA THURSDAY NIGHT/FRIDAY. NEXT CHANCE FOR PRECIP SHOULD BE SAT AND SATURDAY NIGHT WITH SHORTWAVE...THEN WILL KEEP SUNDAY AND MONDAY DRY. REMAINDER OF EXTENDED FORECAST...TUESDAY AND WEDNESDAY...WILL KEEP DRY. FLOW ALOFT BECOME NORTHWEST ALLOWING MORE CANADIAN AIR INTO TEH REGION...WITH COOLER TEMPS...IN THE LOWER 80S. .BIS...NONE. WA ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:13 AM CDT | Flash Flood Warning | BIS | Kidder | 4 hr |
| Jul 18, 2:57 AM CDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
| Jul 18, 3:47 AM CDT | Severe Thunderstorm Warning | BIS | Logan | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.